Could taking the contraceptive pill be making you miserable?

Could the pill be having a negative impact on your wellbeing? [Photo: Gratisography via Pexels]

The contraceptive pill has many plus points, preventing unwanted pregnancy for one. But while it’s a convenient way to stay in control of our reproductive choices, some women do believe the pill can make them feel a bit, well, meh. And now, a new study has confirmed just that.

Researchers in Sweden have found that two of the UK’s most commonly used contraceptive pills – Microgynon and Rigevidon – could negatively impact a woman’s wellbeing.

Women taking those particular pills, which contain ethinylestradiol, reported that they had a low mood, low energy levels and minimal self-control.

The study, published in the journal Fertility and Sterility, focused on 340 healthy women aged between 18 and 35 over a period of three months.

The women took either a contraceptive pill or a placebo, but were unaware of which tablet they had been prescribed.

Those given the drugs reported that their quality of life was significantly lower than those taking the placebo.

As well as feeling generally low, the group who were on the pill reported a negative effect on their mood, wellbeing, self-control and energy levels.

However, no significant increase in depressive symptoms were observed by the research team.

Commenting on the findings lead author, Professor Angelica Lindén Hirschberg said: “Despite the fact that an estimated 100 million women around the world use contraceptive pills we know surprisingly little today about the pill’s effect on women’s health.”

Co-lead author, Niklas Zethraeus, added: “This possible degradation of quality of life should be paid attention to and taken into account in conjunction with prescribing of contraceptive pills and when choosing a method of contraception.”

The team believe the results could be attributed, in part, to irregular pill use, but called for further research into the effect of the contraceptive pill on quality of life and depression.

A new study has found the pill could negatively impact women’s wellbeing [Photo: Getty]

According to the Office for National Statistics (ONS) around two-thirds of British women aged 20-24 use the pill as a form of contraception. If used correctly the pill is said to be 99% effective in preventing pregnancy, but some women report side effects including nausea, breast tenderness, bleeding between periods and mood changes. Others claim the pill can have a negative impact on libido.

Last year a study by researchers in Denmark found that women who took the pill were 23% more likely to use antidepressants. However it is important to note that the study was not able to effectively prove that the contraceptive method was responsible for the depression.

But perhaps further investigation is needed to reassure women that their contraception choice isn’t having a negative impact on their wellbeing.

Follow us on Instagram and Facebook for non-stop inspiration delivered fresh to your feed, every day. For Twitter updates, follow @YahooStyleUK 

Read more from Yahoo Style UK:

Dark Side Of The Pill: Women Share Horror Stories On Twitter

There’s now a male contraceptive but can men handle the side effects?